Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 65, NWS Lake Charles, LA

April 2, 2009Allen Parish, Beauregard Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 2, 2009, 8:33 AM CDT for Allen Parish, Beauregard Parish, Vernon Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2009, 8:33 AM CDT (13:33 UTC)
Expired
Apr 2, 2009, 9:00 AM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Allen Parish, LA, Beauregard Parish, LA, Vernon Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 4:43 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:44 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 2, 6:44 AM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 AM CDT THU APR 2 2009

.DISCUSSION...QUITE A COMPLEX 12 TO 24 HOUR FORECAST ON TAP AS
POTENT STORM SYSTEM MOVES THROUGH THE SOUTHERN PLAINS.

WATER VAPOR IMAGERY SHOWS THAT SHORTWAVE HAS DUG INTO THE TEXAS
PANHANDLE WITH 100KT+ H3 JET DRIVING SOUTHWARD THROUGH THE ROCKY
MTS. CLOSER TO HOME...SOUTHWESTERLY 100KT+ H3 SUBTROPICAL JET
CONTINUES TO STREAM OVERHEAD.

AT THE SFC...LOW PRESSURE NOTED OVER SOUTHWEST OK JUST NORTH OF
THE RED RIVER...WITH COLD FRONT TRAILING TO THE SOUTH THROUGH
CENTRAL TEXAS. BAND OF SHOWERS AND THUNDERSTORMS...WHICH DEVELOPED
ALONG A PRE-FRONTAL TROUGH...KNOCKING ON OUR DOORSTEP.

4KM WRF HAS DONE A GENERALLY GOOD JOB WITH THE PROGRESSION OF THE
CONVECTION TO THIS POINT...EVEN CATCHING THE THUNDERSTORMS
DEVELOPING OVER THE GULF WATERS OVER THE PAST HOUR OR SO.
THUS...HAVE LEANED QUITE HEAVILY ON IT FOR THE NEAR TERM FORECAST.
GENERAL IDEA IS FOR THE CONVECTION OVER THE GULF TO MOVE EAST
AND/OR WEAKEN OVER THE COASTAL WATERS...WHILE UPSTREAM ACTIVITY
CONTINUES EASTWARD AND AT LEAST MAINTAINS ITSELF...OR PERHAPS
EVEN INTENSIFIES. BASED ON AVAILABLE GUIDANCE AND TRENDS THIS
MORNING...SEVERE THREATS APPEAR AT PRESENT TO BE LARGE HAIL AND
DAMAGING WINDS.

WITH WINDS AT H925 OF 30+ KNOTS NEARLY ALIGNED WITH SFC WINDS BOTH
AHEAD OF AND BEHIND THE FRONT...WENT AHEAD WITH A LAKE WIND
ADVISORY THROUGH 6 PM...AND KEPT THE SMALL CRAFT ADVISORY OVER THE
COASTAL WATERS AS I INHERITED IT.

SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST BY THE
AFTERNOON AS THE FRONT MOVES THROUGH AND DRIER AIR SPILLS INTO
THE REGION FROM THE WEST.

REMAINDER OF FORECAST KEPT GENERALLY AS IS...WITH SUNDAY SYSTEM
LOOKING LESS THREATENING THIS MORNING THAN IT DID YESTERDAY IN
TERMS OF SEVERE WEATHER...BUT CONTINUES TO LOOK LIKE A VERY POTENT
ONE IN TERMS OF THE COOL AIR IT WILL USHER IN.

&&

.MARINE...
SOUTHWEST WINDS WILL CONTINUE TO STRENGTHEN OVER THE NORTHWEST
GULF AS THE PRESSURE GRADIENT TIGHTENS BETWEEN HIGH PRESSURE OVER
THE GULF WATERS AND A DEEPENING STORM SYSTEM OVER THE SOUTH
PLAINS. THIS SYSTEM WILL SEND A COLD FRONT ACROSS THE REGION
TODAY...WITH A STRONG OFFSHORE FLOW DEVELOPING IN ITS WAKE.

&&

.AVIATION...INTERMITTENT DENSE FOG WITH VSBY 1/4SM TO 1SM AT
TIMES...WITH VV001 EXPECTED AT KBPT/KLCH/KAEX THRU 13Z...AND
LIFTING A BIT AFTER SUNRISE WITH THE ADDITIONAL MIXING AND LIFT
ASSOCIATED WITH THE TSRA COMPLEX APPROACHING THE REGION FROM THE
WEST. THIS AREA WILL LIKELY AFFECT KBPT/KAEX DURING THE 15-19Z
TIMEFRAME...16-20Z FOR KLCH...AND 17-21Z FOR KLFT/KARA. AFTER THE
AREA OF TSRA MOVES THROUGH...RATHER BRISK WESTERLY WINDS OF
20-23KT WITH GUSTS NEAR 30KT EXPECTED AT ALL SITES DUE TO THE
PASSAGE OF THE SFC TROF AND LOW TO THE NORTH. CEILINGS WILL LIFT
TO VFR AND GRADUALLY SCT OUT THIS EVENING.

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  47  73  54 /  40   0   0   0
KBPT  79  47  72  56 /  50   0   0   0
KAEX  76  45  72  48 /  70   0   0   0
KLFT  79  47  72  51 /  50  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ACADIA-ALLEN-
     AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-IBERIA-
     JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-ST.
     LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION-VERNON.

TX...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR HARDIN-JASPER-
     JEFFERSON-NEWTON-ORANGE-TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR COASTAL WATERS
     FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-COASTAL
     WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
     COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY, LA OUT 20 NM-WATERS FROM CAMERON, LA TO HIGH ISLAND,
     TX EXTENDING FROM 20 NM TO 60 NM-WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM-
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM CDT THIS EVENING FOR
     CALCASIEU LAKE-SABINE LAKE-VERMILION BAY.

&&

PUBLIC/MARINE...13
AVIATION...8
Hazardous weather outlook, Apr 2, 6:26 AM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
626 AM CDT THU APR 2 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-031130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
626 AM CDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE
OUTLOOK AREA TODAY.

A FRONTAL BOUNDARY IS FORECAST TO MOVE THROUGH THE AREA FROM MID
MORNING TO MID AFTERNOON...RESULTING IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. SUFFICIENT WIND SHEAR AND INSTABILITY
WILL BE IN PLACE TO SUPPORT SEVERE THUNDERSTORMS...WITH LARGE
HAIL...DAMAGING WINDS...AND TORNADOES ALL POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL COME TO AND END BY LATE AFTERNOON
AS DRY AIR MOVES INTO THE AREA FROM THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

13

In the hours before

Local storm report, Apr 2, 6:45 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
645 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     MARINE TSTM WIND 28 S BURNS POINT        29.17N 91.53W
04/02/2009  M65 MPH          GMZ455             LA   PUBLIC

            REPORTED BY PLATFORM IN EUGENE ISLAND BLOCK 63.

&&

MOGGED
Local storm report, Apr 2, 7:15 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
715 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     NON-TSTM WND GST 37 SSW BURNS POINT      29.12N 91.86W
04/02/2009  M56 MPH          GMZ455             LA   PUBLIC

            REPORTED BY SAWRS SITE KSRN LOCATED IN SOUTH MARSH ISLAND
            BLOCK 268.

&&

MOGGED
Special weather statement, Apr 2, 7:29 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
729 AM CDT THU APR 2 2009

TXZ180>182-201-021315-
NEWTON TX-JASPER TX-TYLER TX-HARDIN TX-
729 AM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT FOR NEWTON...JASPER...TYLER AND HARDIN
COUNTIES UNTIL 815 AM CDT...

AT 728 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 14
MILES NORTHEAST OF ROCKLAND TO 5 MILES SOUTHWEST OF THICKET...MOVING
SOUTHEAST AT 55 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WARREN...IVANHOE AND HILLISTER BY 735 AM CDT
  SARATOGA...VILLAGE MILLS...WILDWOOD AND SAM RAYBURN DAM BY 740 AM
  CDT
  TOWN BLUFF BY 745 AM CDT
  SPURGER AND KOUNTZE BY 750 AM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT THURSDAY
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LANDRENEAU
Local storm report, Apr 2, 7:41 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
741 AM CDT THU APR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     NON-TSTM WND GST 37 SSW BURNS POINT      29.12N 91.86W
04/02/2009  M54 MPH          GMZ455             LA   PUBLIC

            SAWRS SITE KSRN IN SOUTH MARSH ISLAND BLOCK 268 CONTINUES
            TO SHOW SUSTAINED WINDS OF 46 MPH GUSTING INTO MID 50S.

&&

MOGGED
Special weather statement, Apr 2, 8:22 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
822 AM CDT THU APR 2 2009

LAZ027-030-TXZ182-021415-
VERNON LA-BEAUREGARD LA-NEWTON TX-
822 AM CDT THU APR 2 2009

...SIGNIFICANT WEATHER ALERT FOR VERNON AND BEAUREGARD PARISHES...
SIGNIFICANT WEATHER ALERT FOR NEWTON COUNTY UNTIL 915 AM CDT...

AT 820 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 7
MILES NORTHEAST OF TOLEDO BEND DAM TO 10 MILES WEST OF FIELDS...OR
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF TOLEDO BEND DAM TO 9
MILES SOUTHEAST OF CALL...MOVING EAST AT 50 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  ANACOCO...MERRYVILLE AND JUNCTION BY 830 AM CDT
  FIELDS...NEW LLANO AND LEESVILLE BY 835 AM CDT
  SINGER...ROSEPINE AND PICKERING BY 840 AM CDT
  SLAGLE BY 845 AM CDT

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT THURSDAY
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 5:08 AM CDTLake Wind AdvisoryLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more13 hr
Apr 2, 5:24 AM CDTSpecial Marine WarningLCH111 min
Apr 2, 5:29 AM CDTSmall Craft Advisory for WindsLCH16 hr
Apr 2, 9:20 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides25 min
Apr 2, 9:38 AM CDTSpecial Marine WarningLCH22 min
Apr 2, 9:39 AM CDTSpecial Marine WarningLCH66 min
Apr 2, 10:44 AM CDTSpecial Marine WarningLCH61 min
Apr 2, 11:04 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion56 min
Apr 2, 11:34 AM CDTSevere Thunderstorm WarningLCHSaint Martin17 min
Apr 2, 8:54 AM CDTRiver Flood WarningLCHHardin, Jefferson59 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.